Drug Pipeline News Drug Pipeline List

Drug Pipeline News Drug Pipeline List


FDA Panel Studying Children's Cold Medicine Safety October, 2007





A Food and Drug Administration panel of outside medical experts is weighing whether over-the-counter cold and cough medicines are safe and effective for use in children ages 11 and younger.

The panel of outside medical experts opened a two-day meeting Thursday on the issue and is expected to render a formal opinion Friday. A group of Maryland doctors petitioned the agency earlier this year to require the products to state that they aren't safe and effective for use in children younger than age 6.

Last month, an analysis prepared for the meeting by an FDA medical reviewer said cold and cough medications in children younger than 6 have been tied to "serious side effects, including death." FDA officials said the agency hasn't made a final decision on the doctor's petition.

Last week, major drug companies said they'd stop selling cold and cough products aimed at children younger than 2 years old. Some of the products include an infant version of Johnson & Johnson's (JNJ) Tylenol Plus Cold, Novartis AG's (NVS) Triaminic Infant & Toddler Thin Strips Decongestant and a Robitussin product sold by Wyeth (WYE).

However, Joel Schiffenbauer, a deputy division director in the FDA's Office of Nonprescription Products, said the agency will be asking the panel for its views on whether cold and cough medicines are safe and effective for children ages 6 to 12, 6 and younger as well as 2 and younger.

"It's a simple question," he told the panel. "Are cough/cold products safe and effective in children?"

The panel will also be asked if combination products containing more than one cold or cough ingredient should be allowed to be sold because, as the FDA noted, "parents and caregivers may use several products, not realizing that they are duplicating ingredients and overdosing their children."

Most of the active ingredients in various medicines such as cough suppressants and nasal decongestants have been on the market for decades and were never required to undergo testing in children. The agency has said more than 800 cold and cough products are on the market today and estimated at least 190 million doses of children's cold and cough products are sold each year.

Marina Chang, an FDA scientist, said current dosing recommendations on children's cold and cough medicines are simply extrapolated from adults. Generally, the dose in children ages 6 to 12 is about half the adult dose, while the dose in children ages 2 to 6 is one-quarter the adult dose. For children 2 and younger, products instruct consumers to ask a doctor for the proper dose.

One of the doctors who petitioned the FDA, Daniel Levy, said "there's no evidence that cold and cough medicines are more effective than placebo in children." Levy is president of the Maryland chapter of the American Academy of Pediatrics.

Another petitioner, Joshua Sharfstein, health commissioner for the City of Baltimore, said there really isn't any evidence the drugs work in children younger than 12. However, he said, because reports of serious side effects from the medications are concentrated in children younger than 6, it was more urgent for the FDA to focus on that age group.

Indeed, the FDA noted that only 11 studies of cold and cough products have been conducted in children during the last 50 years, and that most of them found the products weren't effective. However, the FDA also said many of the studies had design flaws.

Linda Suydam, president of the Consumer Healthcare Products Association, a trade group that represents makers of over-the-counter drugs, said the drugs are safe and effective when used at recommended doses and said several studies have been conducted in adults showing the drugs work. The CHPA said drug makers agreed to pull products aimed at children age 2 and younger because of the potential for overdose, for example, when more than one product is used at the same time.

Data presented at the meeting from an FDA reviewer showed the agency received 54 reports of deaths in children linked to decongestants containing the ingredients pseudoephedrine, phenylephrine and ephedrine from 1969 to Sept. 13, 2006, and 69 reports of deaths linked to antihistamines with ingredients diphenhydramine, brompheniramine and chlorpheniramine when it reviewed reports in children younger than age 6.

The agency said the bulk of the reports were in children younger than age 2 and some of the deaths were from overdoses by using multiple cold products that contain the same active ingredients at the same time.

The agency also looked at serious adverse events, such as convulsions, hallucinations, and heart or breathing problems in children age 6 and younger from 2002 through May 11, 2007, and found 381 reports associated with pseudoephedrine and the antihistimine ingredients chlorpheniramine and diphenhydramine and the cough suppressant dextromethorphan.

Drug Pipeline News archive:






Drug Pipeline Copyright © 2005- 2017 All Rights Reserved.